Acetaminophen safety alert

The Pediatric Insider

© 2009 Roy Benaroch, MD

Kelly posted, “After the FDA’s recent announcement about the dangers of acetaminophen overdose, I now think twice before using it for me or my family.  What’s your take on whether the drug is safe in the prescribed dosages – particularly for kids?”

In June, 2009 the FDA released information from an advisory committee studying the safety of medications containing acetaminophen (most commonly known by the brand name Tylenol.) They pointed out that acetaminophen can cause acute and chronic liver injury, which can be fatal. Since then, the manufacturer has started an advertising campaign defending the safety of their product. So who to believe?

Acetaminophen is very, very safe—when taken correctly by people who are not already at risk for liver problems. But it turns out in practice that many, many people have been injured because they didn’t take the medicine right, or didn’t realize that acetaminophen isn’t always safe for everyone.

Who shouldn’t take acetaminophen? Anyone with chronic liver damage or liver disease. The main group are adults who consume too much alcohol. It turns out that not everyone tells their doctor about their alcohol habits, so doctors haven’t necessarily warned people about this. Other causes of chronic liver problems are obesity (so-called “fatty liver” has become the most common cause of liver disease in adolescents), the use of other medicines that affect the liver, and hepatitis. For most children (excluding overweight adolescents), the chance of having liver disease is very, very small.

How do you take acetaminophen correctly? Read the label. Use the included dosing device, and if you’re not sure how to use it, ask your doctor or pharmacist. Don’t combine multiple medications that contain acetaminophen, and make sure that if your child does take other medicines every day, you know if there are interactions between that and acetaminophen (or any other over-the-counter meds you might try.)

One specific recommendation from the FDA committee was to insist that all children’s and infant’s acetaminophen products be sold at the same concentration, simplifying dosing instructions. Right now there are several different strengths of liquids, chewables, and “Junior” tablets that are unnecessary and confusing.

Also, don’t use acetaminophen (or any other medicine) unless you really need to. Fever itself doesn’t necessarily need to be treated with medication (see here and here), but if your child feels lousy, you ought to try to help her feel better.

Alternatives to Tylenol include Motrin or Advil (both are brands of ibuprofen, see here for comparisons), or a non-medical approach like cool towels to reduce a fever, or a gentle heating pad to reduce ear pain.

If your child is in pain or has a fever, acetaminophen is a good safe medication to use. Just use it carefully and correctly, and check with your doctor or pharmacist if there’s any reason to think that your child has liver disease or is on any other chronic daily medication.

Advertisements
Explore posts in the same categories: In the news, Medical problems

Tags: , , , , ,

You can comment below, or link to this permanent URL from your own site.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: